Alert archive / Utah / Flash Flood Warnings in 2011

Flash Flood Warning 3, NWS Grand Junction, CO

July 6, 2011San Juan County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 6, 2011, 2:05 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2011, 2:05 PM MDT (20:05 UTC)
Expired
Jul 6, 2011, 5:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County San Juan County, UT

The radar

The Grand Junction radar (KGJX), 202 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

242 
WGUS55 KGJT 062005
FFWGJT
UTC037-062300-
/O.NEW.KGJT.FF.W.0003.110706T2005Z-110706T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
205 PM MDT WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH...

* UNTIL 500 PM MDT

* AT 203 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE  
  WARNED AREA. RAINFALL ESTIMATES INDICATE OVER 2 INCHES OF RAIN 
  HAVING FALLEN IN THE LAST HOUR.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3780 10956 3754 10965 3754 11001 3781 10992

$$
2 follow-up statements
879 
WGUS75 KGJT 062152
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
352 PM MDT WED JUL 6 2011

UTC037-062300-
/O.CON.KGJT.FF.W.0003.000000T0000Z-110706T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-
352 PM MDT WED JUL 6 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL SAN JUAN COUNTY
UNTIL 500 PM MDT...

AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.  
LOCAL RADAR ESTIMATES UPWARDS OF 2.5 INCHES OF RAIN HAS FALLEN IN 
THE LAST 2 HOURS.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3780 10956 3754 10965 3754 11001 3781 10992

$$
123 
WGUS75 KGJT 062256
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
456 PM MDT WED JUL 6 2011

UTC037-062310-
/O.EXP.KGJT.FF.W.0003.000000T0000Z-110706T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-
456 PM MDT WED JUL 6 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL SAN JUAN
COUNTY WILL BE ALLOWED TO EXPIRE AT 500 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3780 10956 3754 10965 3754 11001 3781 10992

$$

NL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 1:56 PM MDT, 9 minutes earlier.

Area forecast discussion, Jul 6, 1:56 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
156 PM MDT WED JUL 6 2011

.SHORT TERM DISCUSSION...TODAY THROUGH SATURDAY NIGHT...

GOING FORECAST CONTINUES THROUGH SHORT TERM AS HIGH PRESSURE REMAINS
FAIRLY STATIONARY OVER NEXT FEW DAYS.  MOISTURE CONTINUES STREAMING
UP INTO OUR CWA WITH DIURNAL HEATING AND WEAK DISTURBANCES FIRING OFF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH SAN JUANS BEING
FAVORED THOUGH ANY PORTION OF OUR CWA WILL BE SUSCEPTIBLE TO
CONVECTION.  THIS TREND WILL CONTINUE THURSDAY EVENING.

OVER THE PACIFIC...A CLOSED LOW WILL MOVE IN ON THURSDAY AND MOVE
EASTWARD ALONG THE CANADIAN/US BORDER THROUGH SATURDAY. THIS LOW WILL
DRAG AN UPPER LEVEL TROF ACROSS THE PAC NW BEFORE CAUSING WIDESPREAD
SHOWERS AND STORMS ON FRIDAY FOR OUR CWA. THE MAIN CONCERN WITH ANY
STORMS THAT FORM FRIDAY WILL BE STRONG DOWNBURST WINDS.  AS THE TROF
MOVES THRU...MAIN AREA OF HIGH PRESSURE WILL BREAK DOWN SOMEWHAT BUT
WILL REBOUND QUICKLY AND KEEP MONSOONAL TAP GOING SATURDAY AND
BEYOND.  ONCE AGAIN...DIURNAL SHOWERS AND STORMS WILL BE THE RULE.

TEMPS THRU THE SHORT-TERM WILL BE HOVERING RIGHT AROUND NORMAL FOR
THIS TIME OF YEAR.

.LONG TERM DISCUSSION...SUNDAY THROUGH WEDNESDAY...

THE HIGH PRESSURE CENTER SHIFTS EAST DURING THIS PERIOD AS A WESTERN
TROUGH BECOMES MORE PRONOUNCED. THE QUESTION REMAINS AS TO WHETHER
DRIER SOUTHWESTERLY FLOW AHEAD OF THE TROUGH WILL BE ABLE TO PUSH THE
MONSOONAL MOISTURE PLUME EAST OF OUR AREA OR IF WE WILL CONTINUE TO
SEE MORE OF A STRAIT SOUTHERLY FLOW.  THIS SOUTHERLY FLOW WOULD
CONTINUE TO CARRY THE SUB-TROPICAL MOISTURE RIGHT ALONG AND TO THE
WEST OF THE SPINE OF THE ROCKIES. FOR THIS FORECAST...HAVE MADE FEW
CHANGES TO THE PREVIOUS PACKAGE AND GENERALLY TRENDED A LITTLE DRIER
DURING THE LATER PERIODS. TEMPERATURES WILL BE AT OR ABOVE NORMAL FOR
THE CLIMATOLOGICAL HOTTEST TIME OF THE YEAR.

&&

.AVIATION...

LITTLE CHANGE IN DAILY CONDITIONS EXPECTED WITH PREVAILING VFR
CONDITIONS FOR LOCAL TAF SITES. HOWEVER THE CHANCE OF SHOWERS AND
THUNDERSTORMS WILL INCREASE THROUGH THIS AFTERNOON...AND THEN
CONTINUE THROUGH THE EVENING. A DROP IN CIG/VIS IS POSSIBLE WITH ANY
OF THESE STORMS IN BRIEF HEAVY RAIN. STORMS MAY ALSO PRODUCE GUSTY
OUTFLOW WINDS. ACTIVITY WILL DECREASE OVERNIGHT...THEN CONVECTION
WILL AGAIN INCREASE AGAIN THURSDAY AFTERNOON.

&&

.HYDROLOGY...

SNOW MELT CONTINUES FOR THE HIGH ELEVATION SNOWPACK KEEPING ELEVATED
RIVER LEVELS FOR AREAS ACROSS THE NORTHERN COLORADO MOUNTAINS
INCLUDING THE COLORADO RIVER...AND MUCH OF NORTHEAST UTAH. SEVERAL
RIVERS ARE ABOVE BANKFULL WITH A FEW ABOVE FLOOD STAGE. HAVING SAID
THAT...LATEST RIVER FORECASTS INDICATE A DOWNWARD TREND IN RIVER
LEVELS. RIVER POINTS WILL CONTINUE TO BE MONITORED OVER THE NEXT
SEVERAL DAYS TO DETERMINE WHICH...IF ANY...ADVISORIES/WARNINGS CAN BE
ALLOWED TO EXPIRE OR BE CANCELLED.

WATERWAYS CONTINUE TO REMAIN DANGEROUS HOWEVER...DUE TO FAST MOVING
COLD WATER AND THE POTENTIAL FOR BANK EROSION.

CURRENT HIGHLIGHTS IN EFFECT INCLUDE...

...FLOOD WARNINGS...

IN EASTERN UTAH...

   GREEN RIVER...
...WESTERN GRAND AND EASTERN EMERY COUNTY UNTIL 900 PM THURSDAY.
...EASTERN DAGGETT COUNTY UNTIL 330 PM THURSDAY.
...NORTHWEST UINTAH COUNTY UNTIL FURTHER NOTICE.

...FLOOD ADVISORIES...

IN EASTERN UTAH...

   GREEN RIVER...
...NEAR JENSEN UTAH UNTIL FURTHER NOTICE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM.....TGR
LONG TERM......JOE+EH
AVIATION.......EH
HYDROLOGY......TGJT
Hazardous weather outlook, Jul 6, 4:11 AM MDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
411 AM MDT WED JUL 6 2011

COZ001>014-017>023-UTZ022>025-027>029-071100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
411 AM MDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE MOUNTAINS
WITH ISOLATED STORMS OVER THE LOWER ELEVATIONS THROUGH TONIGHT. GUSTY
WINDS TO 40 MPH WITH BRIEF MODERATE RAIN SHOWERS AND LIGHTNING WILL
BE THE MAIN HAZARDS ASSOCIATED WITH THESE STORMS.

NEAR NORMAL TEMPERATURES CONTINUE TO MELT HIGH ELEVATION SNOW WHICH
WILL KEEP RIVERS RUNNING HIGH AND FAST THROUGH THE END OF THE WEEK.
SEVERAL FLOOD ADVISORIES AND WARNINGS REMAIN IN EFFECT FOR MUCH OF
NORTHWEST COLORADO AND NORTHEAST UTAH.

PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A SURGE OF MONSOON MOISTURE WILL KEEP SCATTERED SHOWERS AND
THUNDERSTORMS IN THE FORECAST THROUGH EARLY NEXT WEEK. GUSTY WINDS...
HEAVY RAINFALL AND SMALL HAIL WILL ACCOMPANY THE STRONGER STORMS.
THE AFTERNOON AND EVENING HOURS WILL BE THE MOST ACTIVE PERIODS FOR
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

Nearby

Flash Flood Warnings in Utah, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.